Minnesota, 2024

Drought in Minnesota, March 1 to 31, 2024

March 1 to 31, 2024 · NWS FGF · 7 events in 7 counties and zones

D2 drought persisted through the month of March in 6 counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

D2 drought persisted through the month of March in 6 counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 29, 11:07 PM CST, 53 minutes earlier. Its key messages:

  • Around 10% chance for warning type winter impacts Sunday through Monday for the Devils Lake Basin into the far northern Red River Valley.
  • Still could see a 40 to 60 percent probability for minor winter impacts, mainly in northeastern North Dakota.
Area forecast discussion, Feb 29, 11:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1107 PM CST Thu Feb 29 2024

.KEY MESSAGES...

- Around 10% chance for warning type winter impacts Sunday
  through Monday for the Devils Lake Basin into the far northern
  Red River Valley.

- Still could see a 40 to 60 percent probability for minor
  winter impacts, mainly in northeastern North Dakota.

&&

.UPDATE...
Issued at 1107 PM CST Thu Feb 29 2024

The thicker band of mid level clouds has pushed off to the east
now, leaving just some thin cirrus. Wind speeds remain in the 10
to 15 mph range, also helping to keep temperatures up.

.UPDATE...
Issued at 540 PM CST Thu Feb 29 2024

The fresh snow cover definitely made its presence known today.
At 5 pm, Mobridge South Dakota was 60F, Fargo 44F, and Baudette
Minnesota 23F. Winds were still a little breezy across the
southern Red River Valley down into western Minnesota. The gusts
will end pretty quickly this evening, but the southeast winds
will remain elevated. This, along with the cloud cover, will
help to keep temperatures from falling too much overnight. It
looks like there will be more clouds north of highway 200
tonight, with less to the south. Did increase cloud cover a
little more across the north with this update.

&&

.DISCUSSION...
Issued at 259 PM CST Thu Feb 29 2024

Upper heights rising across the area and warm front will push
into the CWA overnight. South winds will keep us decently mixed
overnight and even with some partly cloudy skies, should stay in
the 20s. The warm tongue will remain in place through much of
tomorrow before the cold front pushes through, with our bare
areas getting into the 50s again. However, snow pack will be
slower to warm so went a bit cooler than NBM down near the 40
mark. The cold front will push down into the region Friday
night, and with a weak lead shortwave coming through the
southwesterly flow. Depending on exact timing there could be
some mixed precip coming down. However, the chances of anything
measurable are less than 10 percent and at this point impacts
from the Friday night/Saturday morning lead wave look
negligible.

Southwest flow aloft this weekend into early next week as a
strong northern branch shortwave lifts from the Dakotas into
southern Canada. Many of the ensemble members keep our area in
the warm sector of the low, although there is still a cluster of
around 17 percent of members (none GFS, but 30 percent Canadian)
that are stronger and further south with the system. As of right
now, the pWSSI is down to 10 percent for moderate (warning)
level impacts across the Devils Lake Basin into the northern Red
River Valley, with the 20 percent values staying further west
over north central ND. Still, there is the potential for the
first round of precipitation Saturday night and Sunday morning
to have some mix of FZRA or RA or sleet due to warm nose briefly
moving over the area. Probabilities of a hundredth of ice are 20
to 30 percent over northeastern ND, and with the addition of
some snow on top some minor travel impacts are possible. The
pWSSI is around 40 to 60 percent for minor impacts Sunday into
Monday. As probabilities for warning impacts dwindle, will let
the messaging for potential storm trail off but will continue to
keep an eye on the system in case model trends swing back
towards higher impacts.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1107 PM CST Thu Feb 29 2024

No real changes from the 00z set of TAFs. The only thing of note
will be the changing wind directions throughout.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Godon
DISCUSSION...JR
AVIATION...Godon
Hazardous weather outlook, Feb 29, 8:54 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
854 PM CST Thu Feb 29 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-020300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
854 PM CST Thu Feb 29 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Kittson

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Kittson forecast zone
Reported by
Drought Monitor
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

D2 drought persisted through the month of March in Kittson County.

Drought, Hubbard

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Hubbard forecast zone
Reported by
Drought Monitor
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

D2 drought persisted through the month of March in Hubbard County.

Drought, Lake of the Woods

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
Drought Monitor
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

D2 drought persisted through the month of March in southwestern Lake of the Woods County.

Drought, North Beltrami

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
North Beltrami forecast zone
Reported by
Drought Monitor
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

D2 drought persisted through the month of March in northern Beltrami County.

Drought, South Beltrami

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
South Beltrami forecast zone
Reported by
Drought Monitor
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

D2 drought persisted through the month of March in southern Beltrami County.

Drought, Roseau

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Roseau forecast zone
Reported by
Drought Monitor
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

D2 drought persisted through the month of March in Roseau County.

Drought, Wadena

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Wadena forecast zone
Reported by
Drought Monitor
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

D2 drought persisted through the month of March in eastern Wadena County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169202, 1169203, 1169204, 1169205, 1169206, 1169207, 1169208.